Hail, Grayson
- When
- February 28, 9:48 AM CST
- Where
- Grayson County, 3.09 mi N of Sadler
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.725, -96.849
Quarter size hail was reported three miles north of Sadler.
Showers and thunderstorms developed along a cold front from the Big Country to the Red River. A couple of storms produced hail in Grayson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Showers and thunderstorms developed along a cold front from the Big Country to the Red River. A couple of storms produced hail in Grayson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 28, 5:47 AM CST, 4 hours 1 minute earlier.
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 547 AM CST Sun Feb 28 2021 ...New Short Term, Aviation... .SHORT TERM... /NEW/ Update: The current short term forecast remains on track and no substantial changes were made with this morning's update. There still remains a risk for a few strong to severe storms this afternoon, mainly across East Texas. The main hazards will be hail and damaging winds. A heavy rain and subsequent flood risk will accompany just about any storm given the very moist regime in place. The text below provides an in depth look at the short term forecast. Bain Previous Discussion: /Today and Tonight/ A mild and humid start to the day is anticipated as southerly flow continues to pump mid to upper 60 degree dew points northward. The dense fog potential may be curtailed some by the increasing winds aloft. While moisture is increasing, temperatures in the upper 60s/low 70s means a larger dew point depression for most of the area. HRRR T-Td spreads do come down west of I-35 and along the Red River around daybreak, so there still remains an opportunity for dense fog. If it becomes increasingly more likely, we'll need to consider going with an advisory. A cold front that currently extends along a Childress to Enid, Oklahoma, line will continue to sag southward. Subsiding low level winds and moisture convergence along this frontal boundary may support enhanced fog development. A deep fetch of eastern Pacific moisture, as evidenced on mid/upper level water vapor imagery, will continue to stream in overhead. As shortwave troughs ripple through the southwesterly flow aloft, we'll see modest ascent overspread the area supporting the development of scattered showers and thunderstorms. The first wave will likely being across the Big Country up toward the Red River along the front. Low level flow does veer sharply, so convergence may be somewhat limited initially this morning. Still, the moist airmass does support buoyant air parcels and I'll advertise a narrow corridor of 50-60 PoP along the cold front just northwest of the D/FW Metroplex this morning. Through the late morning and into the afternoon hours, we'll see the airmass destabilize as richer theta-e air is transported north and eastward. Low level mass convergence is expected to be optimized in concert with this conveyor of greater theta-e across areas near/east of I-35 and generally north of the U.S HWY 84/79 corridors. A severe weather and heavy rain potential both exist this afternoon, with the heavy rain threat continuing into early Monday. Deep layer shear values greater than 40 knots with CAPE values in excess of 1500 J/kg do support the potential for organized storm modes. Deep layer shear vectors are oriented somewhat parallel to the frontal boundary suggesting that activity may tend to foster a linear mode. The tornado risk should be limited by the veered low level flow and convective mode, but mid- level lapse rates approaching 7 C/km may promote hail sizes greater than 1" in diameter. The limiting factor to larger hail stones may be the fact that the environment is quite moist and given that melting efficiency increases with higher humidity. The moist profile may support precipitation loading thereby fostering a damaging wind threat. Along those lines, the extraordinary moist airmass (nearing daily max records for PWATs) along with deep layer flow being parallel to the slow moving frontal boundary may promote training of convective cells that may be efficient at producing bouts of heavy rainfall. I have sided with greater NBM percentiles (90th) for QPF this afternoon which does suggest some areas east of I-35 and south of I-20 could pick up 1-2" of rain, with an isolated spot tallying 3" if activity is as widespread as currently thought. While FFG may be somewhat unreliable thanks to the recent deep freeze, rainfall rates/amounts may be insufficient at producing widespread flash flooding and thus we will forgo any watches at this time. However, individuals across East Texas should remain vigilant and avoid flood prone areas as quick rises on area creeks and streams will be possible. The threat for rain/storms will continue into the pre-dawn hours on Monday as the surface front stalls some and strong upglide atop the slightly cooler airmass commences as the main PV anomaly arrives from the west. Confidence is very high in rain/storms across eastern portions of Central Texas including the Brazos Valley and I've raised PoPs to near 100% here. Similar to Sunday afternoon, NBM 90th percentile seems more appropriate for the QPF and there is a concern for a flood potential. Bain && .LONG TERM... /Issued 311 AM CST Sun Feb 28 2021/ /Monday Onward/ North and Central Texas will begin the first day of meteorological spring with unsettled weather and below-normal temperatures. We'll see a break from rain/storms Tuesday afternoon and Wednesday, but precipitation chances return to the forecast by the end of the week. Otherwise, temperatures will gradually warm through the week. Showers and embedded thunderstorms will be ongoing across North and Central Texas on Monday as a compact shortwave approaches from the west. Coverage in activity should increase through the day as ascent spreads across the region, in addition to continued isentropic lift. Although severe weather is not expected, the presence of steep mid level lapse rates generally south of the I-20 corridor Monday morning may result in small hail in any stronger cells. The greater concern through Monday night is the heavy rain threat south of I-20 and east of I-35. Rainfall amounts of 1-2" are expected across portions of Central Texas, in additional to rainfall received on Sunday (more details in the short term discussion). Highs will be about 10 degrees below-normal for early March, remaining in the upper 40s to mid 50s. Model guidance is in somewhat better agreement on the track of the upper low, with most solutions depicting the low exiting the region by Tuesday. Precipitation chances will end from west to east by late Tuesday morning. Clear skies and lighter surface winds will promote effective radiational cooling across the region Tuesday night, allowing lows to fall into the 30s. Temperatures should be closer to seasonal normals by Wednesday as we remain beneath ridging aloft and partly to mostly sunny skies prevail. An upper level trough/low will approach the Plains toward the end of the week as low level southerly flow allows for moisture to increase across the region. There are still discrepancies among long range guidance with this system, but low chances showers and isolated thunderstorms return on Thursday and Friday. As we head into the weekend, temperatures near seasonal normals and dry weather is expected. Garcia && .AVIATION... /NEW/ /12 UTC TAF Cycle/ Concerns---Ceiling trends, convective potential and strong non- storm winds. MVFR stratus continues to lift northward ahead of an approaching cold front now moving toward an ABI to SPS line. The potential for prolonged IFR now appears to be confined mainly to DAL and GKY sites where the richer moisture is located. The remaining TAF sites outside of AFW and FTW are expected to experience intermittent IFR this morning and possibly early in the afternoon. The thunder potential INVOF aerodromes remains high enough to include at all TAF sites late this morning and into the afternoon hours. TEMPO TSRA may be needed, especially at Waco where the front will move through when the atmospheric instability is highest. I cannot discount the potential for a TEMPO TSRA at D/FW...DAL and GKY, but confidence isn't high enough even at this point in time. Regardless, impacts due to TSRA should be anticipated at cornerposts and arrival/departure gates late this morning and into the afternoon/evening hours. Strong northerly winds of 15 to 20 knots with gusts to near 30 knots are anticipated in the wake of the front. The northerly winds will usher in drier air which should help scour out moisture and promote VFR. Ascent up and over the stalling front will facilitate SHRA with embedded TSRA, especially at Waco on Monday morning. Have also included VCSH in the 24-30 hour portion of the D/FW TAF and it's probable this will be included at other D10 TAFs for the 18Z TAF issuance. Bain && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 71 44 53 40 57 / 50 20 60 50 10 Waco 77 45 51 42 58 / 60 90 80 40 10 Paris 70 42 54 40 53 / 90 40 50 60 20 Denton 69 42 53 37 57 / 60 10 50 50 10 McKinney 71 43 54 40 56 / 60 30 60 50 10 Dallas 73 45 54 42 59 / 50 30 70 50 10 Terrell 71 45 53 40 56 / 80 50 70 60 10 Corsicana 76 46 52 42 57 / 80 90 80 50 10 Temple 77 45 51 40 59 / 60 100 90 40 20 Mineral Wells 67 40 50 35 58 / 60 5 60 40 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 241 AM CST Sun Feb 28 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-010845- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 241 AM CST Sun Feb 28 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Scattered thunderstorms are forecast today across North and Central Texas. The best chance for a few strong to severe storms will be across East Texas this afternoon and into the early evening. The main hazards will be hail...near or just larger than 1 inch in diameter and winds greater than 50 mph. Heavy rainfall may also result in minor flooding...especially across low-lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances continue into Monday with a small hail risk during the morning hours. A heavy rainfall and subsequent minor flood threat is also expected to continue through Tuesday. The hail and minor flood risk is expected to be confined to Central and East Texas. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested this afternoon across East Texas. Bain
Special Weather Statement
National Weather Service Fort Worth TX
911 AM CST Sun Feb 28 2021
TXZ092-281545-
Cooke TX-
911 AM CST Sun Feb 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR COOKE COUNTY UNTIL 945 AM CST...
At 911 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles south of Muenster, or 10 miles southwest of Gainesville,
moving northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Gainesville, Lindsay, Callisburg, Lake Kiowa and Valley View.
LAT...LON 3353 9694 3343 9714 3344 9749 3357 9749
3373 9717 3372 9714 3372 9711 3374 9709
3378 9709 3385 9694
TIME...MOT...LOC 1511Z 240DEG 49KT 3352 9732
DunnSpecial Weather Statement
National Weather Service Fort Worth TX
928 AM CST Sun Feb 28 2021
TXZ093-281615-
Grayson TX-
928 AM CST Sun Feb 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAYSON COUNTY UNTIL
1015 AM CST...
At 927 AM CST, Doppler radar was tracking a strong thunderstorm near
Callisburg, or near Whitesboro, moving northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sherman, Denison, Whitesboro, Pottsboro, Collinsville, Knollwood,
Eisenhower State Park, southern Lake Texoma, Southmayd and Sadler.
LAT...LON 3389 9663 3389 9658 3385 9663 3384 9662
3382 9658 3382 9653 3377 9650 3378 9644
3377 9642 3353 9694 3385 9694 3387 9688
3385 9685 3387 9683 3387 9681 3386 9678
3382 9676 3383 9672 3384 9669 3392 9666
TIME...MOT...LOC 1527Z 240DEG 49KT 3365 9698
DunnThe Dallas/Ft Worth radar (KFWS), 135 km away, was scanning. The volume nearest the first event began at 15:49 UTC.
3 hail, 1 lightning. Local standard time, as filed.
Quarter size hail was reported three miles north of Sadler.
A trained spotter measured ping pong ball size hail at the intersection of FM 406 and Katy Lane northeast of Pottsboro.
A trained spotter reported copious amounts of quarter size hail.
Lightning was believed to be the cause of a small house fire in Frisco.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942478, 942480, 942481, 945074.